Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS New Orleans, LA

July 5, 20034 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Jul 5, 2003, 3:51 PM CDT for 4 parishes in Louisiana. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2003, 3:51 PM CDT (20:51 UTC)
Expired
Jul 5, 2003, 5:15 PM CDT
In force
84 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Ascension Parish, LA, Saint Charles Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 052053
FFWNEW
LAC005-089-093-095-052215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASCENSION PARISH IN SOUTHEAST LOUISIANA
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA
  ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF LAPLACE

* UNTIL 515 PM CDT

* AT 347 PM CDT...ASCENSION PARISH SHERIFFS OFFICE REPORTED 
EXTENSIVE STREET FLOODING WITH SOME HOMES BECOMING THREATENED BY 
FLOOD WATERS. FLOODING RAINS EXTENDED FROM GONZALES...ALONG THE 
MISSISSIPPI RIVER TO LAPLACE AND DESTREHAN. THIS LINE WAS FLOODING 
RAINS WAS MOVING NORTH AND EAST AT 15 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:30 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 5, 1:30 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT SAT JUL 5 2003

RATHER BUSY DAY THUS FAR WITH QUITE A BIT OF URBAN AND STREET
FLOODING OCCURRING ACROSS PARTS OF THE FORECAST AREA ESPECIALLY
AROUND THE SLIDELL AREA LEADING INTO HANCOCK COUNTY. MUCH IF NOT ALL
OF THIS ACTIVITY LOOKS TO BE TROPICAL INDUCED WITH ABUNDANT OMEGA
SUPPORT. NWP MODELS THOUGH DO HAVE THIS ACTIVITY DIMINISHING THROUGH
THE EVENING HOURS WITH THE OMEGA FIELDS DROPPING OFF. FORECAST TIME
HEIGHTS DO KEEP ABUNDANT TROPICAL MOISTURE IN PLACE THROUGH MONDAY
BEFORE DECREASING AS THE UPPER RIDGE OVER THE SOUTHWEST BEGINS TO
EXPAND EASTWARD. NEVERTHELESS...WILL KEEP RAIN CHANCES IN THE
RELATIVELY HIGH SCT CAT SUNDAY AND MONDAY ALTHOUGH LATER SHIFTS MAY
NEED TO BUMP THIS CLOSER TO LIKELY SHOULD FUTURE MODEL RUNS IMPLY.
PAST TUESDAY...THE OVERALL PATTERN LOOKS RATHER BENIGN AS THE UPPER
RIDGE CONTINUES TO EXPAND EASTWARD WHILE THE BERMUDA HIGH AT THE
SURFACE BUILDS ACROSS THE CENTRAL GULF COAST REGION.

.NEW...NONE
LA...FLASH FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLASH FLOOD WATCH MSZ068>071-077-080>082.

09
Hazardous weather outlook, Jul 5, 10:56 AM CDT, 4 hours 55 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-060930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM CDT FOR ENTIRE
   OUTLOOK AREA...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
TROPICAL THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING...A FEW
WIND GUSTS TO 20 MPH AND TORRENTIAL RAINFALL THIS AFTERNOON.

FLOODING...
TROPICAL RAINS WILL PRODUCE FLOODING OF STREETS AND LOW LYING AREAS.
IF HEAVY RAINS PERSIST THEN THERE IS A POSSIBILITY OF HOMES AND
BUSINESSES BECOMING THREATENED BY FLOOD WATERS. A FLASH FLOOD WATCH
IS IN EFFECT. RAINFALL AMOUNTS BETWEEN 3 AND 6 INCHES IS POSSIBLE
THROUGH 7 PM. RUNOFF INTO AREA CREEKS AND STREAMS WILL BE RAPID.

OTHER...
TOPPLING OF TREES DUE TO SATURATED GROUND WILL POSE A THREAT OF
STRUCTURAL DAMAGE. WINDS REMAIN LIGHT AND VARIABLE BUT WATERLOGGED
LARGE TREES WILL BECOME TOP HEAVY AND CAPABLE OF BECOMING UPROOTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A THREAT OF THUNDERSTORMS EACH DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME PRIMARILY FOR FLOOD MONITORING AND REPORTING.
THE OZONE AMATUER RADIO CLUB WILL BE MONITORING REPORTS OF FLOODING
FROM HOME BASE.

24

In the hours before

Local storm report, Jul 5, 11:25 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1125 AM CDT SAT JUL 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    SLIDELL                   LA   FLASH FLOODS
07/05/03   ST. TAMMANY                    GAUSE ROAD FLOODED NEAR
                                          LONE STAR RESTAURANT.
                                          REPORTED BY POLICE DEPT.

0945 AM    MC COMB                   MS   FLASH FLOODS
07/05/03   PIKE                           TREES UPROOTED DUE TO
                                          SATURATED GROUND. STREET
                                          FLOODING WITH VERY HEAVY
                                          RAINS AT TIME OF REPORT.
                                          REPORTED BY POLICE
                                          DEPARTMENT.

1030 AM    COUNTYWIDE                MS   FLASH FLOODS
07/05/03   HANCOCK                        SEVERAL HIGHWAYS
                                          IMPASSIBLE. KILN-PICAYUNE
                                          ROAD...FIRE DEPT ROAD IN
                                          KILN...HIHWAY 43 N OF
                                          HIGHWAY 603 6 INCHES OF
                                          WATER OVER ROAD...HIGHWAY
                                          603 S OF ROCKY HILL-DEDEAUX
                                          ROAD. REPORTED BY SHERIFFS
                                          OFFICE.

RJR
Local storm report, Jul 5, 1:23 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
123 PM CDT SAT JUL 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0113 AM    3 SE SLIDELL              LA   FLOOD
07/05/03   ST. TAMMANY                    SEVERAL HOMES BEGINNING TO
                                          EXPERIENCE FLOODING IN THE
                                          LAKE VILLAGE SUBDIVISION.
                                          REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

RJR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:57 AM CDTFlash Flood WarningLIXPointe Coupee, West Feliciana3 hr
Jul 5, 1:16 PM CDTFlash Flood WarningLIXSaint Tammany3 hr

Nearby

Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.